Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 101, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Aug 8, 2001, 11:22 PM CDT for Itasca County, Minnesota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 8, 2001, 11:22 PM CDT (04:22 UTC)
- Expired
- Aug 9, 2001, 12:15 AM CDT
- In force
- 53 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
County Itasca County, MN
The radar
The Duluth radar (KDLH), 131 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 11:25 PM CDT | Thunderstorm Wind 65 E | Deer River, MN | Trees up to 10 inches in diameter were blown down on State Highway 46. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1405 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1530 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
903 WUUS53 KDLH 090423 SVRDLH MNC061-090515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 1122 PM CDT WED AUG 8 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ITASCA COUNTY IN MINNESOTA * UNTIL 1215 AM CDT * AT 1122 PM CDT DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 42 MILES NORTH OF GRAND RAPIDS TO 36 MILES NORTHWEST OF GRAND RAPIDS TO 30 MILES WEST OF GRAND RAPIDS...MOVING EAST AT 35 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... BIGFORK AROUND 1135 PM CDT... DEER RIVER AROUND 1145 PM CDT... GRAND RAPIDS AROUND 1210 AM CDT... MARBLE AROUND 1215 AM CDT... THIS IS A DANGEROUS STORM WITH DAMAGING WINDS OVER 60 MPH...STAY INDOORS AWAY FROM WINDOWS. $$ TOMALAK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:50 PM CDT, 8 hours 32 minutes earlier.
Area forecast discussion, Aug 8, 2:50 PM CDT, 8 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 250 PM CDT WED AUG 8 2001 FORECAST FOCUS WILL BE CONVECTION TONIGHT INTO THURSDAY MORNING. MODELS IN GENERAL AGREEMENT AND FOLLOWED THE ETA FOR MOST OF DETAILS. SURFACE ANALYSIS SHOWS BOUNDARY EXTENDING FROM SOUTHEAST NORTH DAKOTA TOWARD THE ARROWHEAD. CLUSTER OF SHOWERS AND THUNDERSTORMS OCCURRING ATTM IN EASTERN NORTH DAKOTA/WESTERN MINNESOTA NEAR THIS FEATURE. COLD FRONT FURTHER WEST. 850MB/SURFACE COLD FRONTS SLOW AS THEY MOVE INTO MINNESOTA THIS EVENING. 700MB TEMPS BEGIN TO COOL AND DROP BELOW 10C BY 06Z. 100KT JET MAX ALSO CRUISES THROUGH CENTRAL/SOUTHERN CANADIAN PROVINCES AND WILL CREATE ADDED DIVERGENCE. COMBO OF CONVERGENCE WITH LOWER LEVEL COLD FRONT AND UPPER DIVERGENCE WILL BE ENOUGH LIFT AS CAP ERODES LATER THIS EVENING. DEWPOINTS IN THE UPPER 60S TO MID 70S REMAIN OVER MOST OF CWA SO LOW LEVELS REMAIN QUITE MOIST. 0-6KM SHEAR OF 25-30KTS INCREASES TO 30-40KTS BY 06Z. SEVERE STORM POTENTIAL CONTINUES...AND WILL INCREASE LATER THIS EVENING AS ABOVE MENTIONED FEATURES DEVELOP/MOVE CLOSER TO CWA. COLD FRONT THEN MOVES THROUGH CWA THURSDAY MORNING...WITH DECENT COLD AIR ADVECTION BRINGING RELIEF FROM THE HEAT AND HUMIDITY. GUSTY WIND TO DEVELOP FROM THE NORTHWEST DURING THE DAY WITH 35 KNOTS AT 850MB. AFTER SOME MORNING CLOUDS...PARTIAL CLEARING TO DEVELOP. THERE MAY BE MORE CLOUDS FAR NORTH. FOLLOWED GUIDANCE TEMPERATURES...BUT INCREASED SOME TOMORROW. .DLH...NONE. MELDE
In the hours before
Special weather statement, Aug 8, 7:41 PM CDT, 3 hours 41 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-090100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 741 PM CDT WED AUG 8 2001 ...SEVERE THUNDERSTORM WATCH 663 HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHEASTERN MINNESOTA AND ALL OF NORTHWESTERN WISCONSIN AND EXTREME WESTERN LAKE SUPERIOR HAS BEEN CANCELLED. THUNDERSTORMS HAVE MOVED OUT OF THE WATCH AREA AND ARE NO LONGER A THREAT. EOM
Local storm report, Aug 8, 8:09 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH, MN
809 PM CDT WED AUG 8 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0408 PM LONGVILLE MN 60 MPH TSTM WIND GUST
08/08/01 CASS
0421 PM REMER MN .75 INCH HAIL
08/08/01 CASS
0423 PM BREEZY POINT MN MANY TREES DOWN
08/08/01 CROW WING
0425 PM SWATARA MN MANY TREES UPROOTED WITH
08/08/01 AITKIN 16 INCH TREE KNOCKED DOWN
0433 PM HILL CITY MN MANY TREES DOWN IN WOODED
08/08/01 AITKIN AREA AROUND HOME
0458 PM 3 S WARBA MN .75 INCH HAIL
08/08/01 ITASCA
0505 PM FLOODWOOD MN MANY TREES DOWN AROUND
08/08/01 ST LOUIS HOME
0541 PM WAWINA MN 17 TO 18 INCH TREES DOWN
08/08/01 AITKIN ALONG HWY 2
0543 PM 2 N COTTON MN 6 TO 8 INCH TREES DOWN
08/08/01 ST LOUIS
0558 PM ISLAND LAKE MN .75 INCH HAIL
08/08/01 ST LOUIS
0621 PM 5 S AURORA MN 10 TO 12 INCH TREES DOWN
08/08/01 ST LOUIS ALONG HWY 4
0643 PM SILVER BAY MN .75 INCH HAIL
08/08/01 LAKE
TEThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 10:25 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 65 min |
| Aug 8, 10:46 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 44 min |
| Aug 8, 10:59 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching, Saint Louis | 61 min |
| Aug 8, 11:31 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 29 min |
| Aug 8, 11:55 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin | 50 min |
| Aug 9, 12:07 AM CDT | Severe Thunderstorm Warning | DLH | Carlton, Saint Louis | 68 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.